Drought, Dawson
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Dawson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
S. Drought Monitor, March 2014 marked the 22nd-consecutive month during which drought of at least category D2 Severe intensity plagued some portion of this 24-county South Central Nebraska area, continuing one of the most notable droughts in decades.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
According to the U.S. Drought Monitor, March 2014 marked the 22nd-consecutive month during which drought of at least category D2 Severe intensity plagued some portion of this 24-county South Central Nebraska area, continuing one of the most notable droughts in decades. For most of the area, March was at least the fifth-consecutive month of below normal precipitation, but compared to 30-year normals it was hands-down the driest month of all recent ones. According to reports from nearly 50 NWS cooperative observers, and also taking into account radar-derived precipitation estimates, all of South Central Nebraska measured below normal March precipitation (based on long-term March normals of roughly 1.85). However, more significantly, nearly 90% of the area received less than one-fourth of normal March precipitation. Given these dubious March precipitation trends, the weekly U.S. Drought Monitor reflected a one-category degradation in drought classification across much of the 24-county area. At month's end, roughly 75% of South Central Nebraska was either in category D1 Moderate Drought or D2 Severe Drought. The D1 Moderate Drought area included several counties along and west of Highway 281, along with Nance and Merrick counties and portions of Nuckolls, Thayer and Polk counties farther east. Meanwhile, worse D2 Severe Drought continued to plague all or parts of western counties such as Furnas, Gosper, Dawson, Harlan and Phelps, and now included most of Valley County as well. Farther east, all of Hamilton, York, Clay and Fillmore counties along with at least small portions of several bordering counties continued to fare a bit better with D0 Abnormally Dry classification (considered to be one category better than true drought).
Not surprisingly, many locations within the area endured one of the Top-10 driest months of March on record, including Grand Island airport with its 9th-driest out of 117 years with only 0.19, and Hastings airport which also had its 9th-driest out of 115 years with merely 0.15. Even more impressively, Red Cloud tied with a handful of previous years for the outright-driest March on record out of 118 years with only a paltry trace. Although still plenty dry, there was one localized exception within the area that received around one-half to as much as two-thirds of normal March precipitation: mainly portions of Dawson, Gosper and Furnas counties. In those counties, most precipitation fell on the 18th and/or 22nd in the form of several inches of snow. As for monthly extremes, a few of the lowest March totals per NWS cooperative observers included only a trace at Red Cloud and Bruning, 0.03 at Hebron and 0.05 at Hubbell. On the comparably wetter side of the spectrum were western stations including Gothenburg (1.30 ), Cambridge (0.81 ) and eight miles south of Elwood (0.73). According to the USDA Nebraska Crop Progress and Condition Report at the end of March, state-averaged topsoil moisture supplies degraded slightly since late-February, as the short to very short categories increased from 57% to 62%. Subsoil moisture supplies followed a similar trend, degrading from 55% to 60% short to very short.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 28, 11:05 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1105 PM CST FRI FEB 28 2014
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 359 PM CST FRI FEB 28 2014
...WINTER RETURNS WITH A VENGEANCE AS BITTER COLD RIVALING FEB
5TH-6TH PLUNGES INTO THE REGION TONIGHT WITH MULTIPLE CHANCES OF
SNOW THRU THE WEEKEND...
ALOFT: SPLIT FLOW WAS OVER THE CONUS WITH THE NRN STREAM IN THE
PROCESS OF DELIVERING A RECORD COLD AIR MASS TO THE REGION. A
VERY WEAK SHORTWAVE TROF WAS OVER THE FCST AREA TODAY AND WAS
RESPONSIBLE FOR THE SPRINKLES/FLURRIES/SLEET.
A DEEP LOW WAS OFF THE CA COAST. THE INITIAL SHORTWAVE TROF WAS
ADVANCING ONSHORE OVER CA AND WILL MOVE DEEPER INTO THE W
TONIGHT. THE TODAY/S TROF EXITS...HEIGHTS WILL RISE TONIGHT. THIS
WRN TROF WILL WEAKEN AS IT MOVES INTO CONFLUENT FLOW...AND WILL
CROSS THE REGION LATE TOMORROW. IN THE MEANTIME...THE LOW ITSELF
WILL MIGRATE TO THE CA COAST. THIS LOW WILL BE A PLAYER HERE SUN.
SURFACE: AN ARCTIC COLD FRONT WAS MOVING THRU THE REGION THIS
AFTERNOON. THIS FRONT WILL INTRODUCE THE COLDEST AIR TO BEGIN
MARCH SINCE 2002. IT WILL DROP INTO THE SRN PLAINS TOMORROW AND
BECOME STATIONARY AS LEE CYCLOGENESIS BEGINS OVER CO.
OTHERWISE...STRONG AND BITTERLY COLD HIGH PRES BUILDS S FROM WRN
CANADA. THE CNTRL PRES IS 3 STANDARD DEVIATIONS ABOVE NORMAL
/INDICATING HOW ABNORMAL THIS COLD IS/.
REST OF THIS AFTERNOON: COLD AIR ADVECTION /CAA/ IS UNDERWAY OVER
S-CNTRL NEB. SKIES WILL REMAIN MOSTLY CLOUDY WITH PATCHES OF
SPRINKLES/SNOW AND SLEET. OTHERWISE PARTLY CLOUDY OVER N-CNTRL KS.
CAA WILL DEVELOP THERE THIS EVENING.
CLOUDS HAVE BEEN MODESTLY COOLING AHEAD OF THE TROF CURRENTLY
MOVING OUT OF THE PANHANDLE. AS THIS TROF MOVES THRU...MUCH OF THE
MID-LEVELS WILL DRY OUT AND THE WINTRY MIX WILL EXIT BY SUNSET.
TONIGHT: MOSTLY CLOUDY OR BECOMING M/CLOUDY DEPENDING ON LOCATION.
AFTER MIDNIGHT MODEST MID-LEVEL FRONTOGENESIS /FGEN/ WILL DEVELOP
ALONG THE FRONTAL SURFACE OVER SD-NEB AS THE INITIAL EFFECTS OF
THE APPROACHING TROF MOVE IN. MOISTURE WILL BE LACKING MOST OF THE
NIGHT BUT SOME BANDED SNOW MAY TRY TO DEVELOP OVER NRN NEB. FCST
IS ESSENTIALLY DRY BUT SOME POPS WERE BROUGHT IN MAINLY AFTER 3 AM
TO COVER UNCERTAINTY IN THE BAND LOCATION.
BITTER COLD RETURNS. LOW TEMPS WILL BE 10-20F COLDER THAN NORMAL...
COLDEST OVER N-CNTRL NEB.
SAT: CLOUDY WITH BANDS OF SNOW LIKELY. BEST CHANCE OVER S-CNTRL
NEB AND ESPECIALLY ALONG AND N OF HWY 6. FGEN INTENSIFIES AND WILL
BE SUPPLEMENTED BY DEEP SYNOPTIC LIFT FROM QG FORCING. WOULD NOT
BE SURPRISED TO SEE BRIEF 1/2 SM VISIBILITY IN MODERATE SNOW IN A
FEW LOCATIONS.
SNOW: THE MODELS ARE IN DECENT AGREEMENT ON .1 TO .3 QPF ALONG THE
NEB-SD BORDER. BUT WHAT OCCURS OVER S-CNTRL NEB IS UP FOR GRABS.
FOR NOW THE FCST IS BROAD-BRUSHED WITH 1-2" ALONG AND N OF I-80
AND THIS WILL BE TOUGH TO MEASURE WITH THE WIND.
THE 06Z/12Z 4 KM NAM WITH THE NMM CORE SHOWS VERY POORLY ORGANIZED
QPF. HOWEVER...THE RUNS WITH THE ARW CORE DEPICT BANDED QPF AND
SUGGEST A PROGRESSIVE NARROW BAND HEADS ACROSS PART OF S-CNTRL
NEB...MEANING THE HEAVIER BOUTS OF SNOW MAY NOT LAST MORE THAN 2-3
HRS.
FCST CONFIDENCE IS VERY LOW ON SNOW AMTS AND LOCATION.
ADVISORY: AFTER SUBSTANTIAL IN-HOUSE COORDINATION AND
COORDINATION WITH NEIGHBORING OFFICES...WE HAVE ISSUED A WINTER WX
ADVISORY ALONG AND N OF NEB HWY 92 FROM 12AM-7PM FOR MULTIPLE
MARGINAL FACTORS BUT WHEN SUMMED UP WILL RESULT IN SOME
INCONVENIENCE. SLIPPERY TRAVEL... MODEST SNOWFALL ACCUM WITH
POTENTIAL FOR POOR VISIBILITIES /ESPECIALLY IF AND WHERE HEAVIER
SNOW OCCURS/ AS WELL AS NEAR -20F WIND CHILLS WERE THE REASONING
BEHIND THE ADVISORY.
HEAVY CLOUD COVER WILL PREVENT TEMPS FROM CLIMBING MUCH IF ANY.
RECORD COLD HIGH TEMPS ARE PRETTY MUCH CERTAIN.
BITTER COLD: IT IS EXTREMELY DIFFICULT TO GET HIGH TEMPS IN THE
SINGLE DIGITS IN MARCH. IT HAS ONLY HAPPENED 5 TIMES EVER AT
GRAND ISLAND. AND ODDS FAVOR IT HAPPENING TWICE SAT AND SUN.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 359 PM CST FRI FEB 28 2014
GUIDANCE SUGGESTS QUASI-ZONAL TO NORTHWEST MID TO UPPER
TROPOSPHERIC FLOW WILL PERSIST OVER THE CENTRAL PLAINS THROUGH
MUCH OF THE LONG TERM FORECAST PERIOD. THE MID TROPOSPHERIC
LOW...CURRENTLY OVER THE PACIFIC JUST OFF THE WESTERN CONUS
COAST...IS EXPECTED TO MOVE EAST ACROSS THE CONUS AS A MID
TROPOSPHERIC SHORTWAVE. THIS SHORTWAVE IS CURRENTLY EXPECTED TO
MOVE OVER THE FOUR CORNERS REGION SATURDAY NIGHT...INTO THE
CENTRAL AND SOUTHERN PLAINS DURING THE DAY SUNDAY...AND THEN OFF
INTO THE EASTERN CONUS DURING THE EARLY PART OF NEXT WEEK.
GUIDANCE CONTINUES TO SUGGEST DPVA AND MID LEVEL THERMAL ADVECTION
AHEAD OF THIS SHORTWAVE WILL PROMOTE PRECIPITATION PRODUCTION
ACROSS MUCH OF THE SOUTHERN AND CENTRAL PLAINS SATURDAY NIGHT AND
INTO THE DAY SUNDAY...WITH THE GREATEST MEASURED PRECIPITATION
EXPECTED TO BE OBSERVED FROM CENTRAL TO EASTERN KANSAS. TAKING A
BLEND OF THE NAM...OPERATIONAL GFS...EC...SREF-MEAN AND HPC
GUIDANCE PROVIDES LIQUID PRECIPITATION AMOUNTS TO AROUND 0.13"
ACROSS OUR SOUTHEASTERN CWA...TO AROUND 0.03" ACROSS OUR NORTHWEST
00-12Z SUNDAY. TAKING THE SAME BLEND OF GUIDANCE THEN PROVIDES
0.20" OF LIQUID PRECIPITATION ACROSS OUR EXTREME SOUTH...TO AROUND
0.03" NEAR THE TRI-CITIES AND AROUND 0.01" ACROSS OUR NORTH 12Z
SUNDAY THROUGH 00Z MONDAY. FORECAST SURFACE TEMPERATURE READINGS
NEAR 0 DEGREES FAHRENHEIT WOULD OTHERWISE SUGGEST SNOW-WATER
RATIOS IN EXCESS OF 30:1 COULD BE OBSERVED SATURDAY NIGHT INTO
SUNDAY. BUT AFTER EVALUATING FORECAST PROXIMITY SOUNDINGS FROM
ACROSS THE CWA...PER THE NAM AND OPERATIONAL GFS...A HEALTHY WARM
LAYER APPROACHING FREEZING NEAR 750MB WILL LIKELY REDUCE THESE
SNOW-WATER RATIOS. COBB ESTIMATES SUGGEST RATIOS WILL BE CLOSER TO
A 15-20:1 RANGE. GIVEN THE VERY COLD/DRY LOW LEVEL AIR MASS
HOWEVER...WOULD LIKE TO GO WITH A SLIGHTLY HIGHER RATIO AND AS A
RESULT...WENT AHEAD WITH A 20-25:1 SNOW-WATER RATIO. AS A
RESULT...THE CURRENT FORECAST CALLS FOR 1-3" OF SNOW ACCUMULATION
ACROSS THE CWA SATURDAY NIGHT...WITH AN ADDITIONAL 1-4" DURING THE
DAY SUNDAY. IN ADDITION TO THE ANTICIPATED SNOWFALL...A STIFF
NORTH/NORTHEAST LOW LEVEL WIND FIELD...SUSTAINED AT AROUND
15KTS...IS EXPECTED TO PERSIST ACROSS MUCH OF THE AREA BOTH
SATURDAY NIGHT AND DURING THE DAY SUNDAY. WHILE SEVERE VISIBILITY
RESTRICTION IS NOT CURRENTLY EXPECTED...THE COMBINATION OF
SNOWFALL AND THIS WIND COULD CERTAINLY CREATE LESS THAN IDEAL
TRAVEL CONDITIONS IN BLOWING SNOW. VERY COLD AIR IS ALSO EXPECTED
TO PERSIST ACROSS THE AREA SATURDAY NIGHT INTO SUNDAY...WITH WIND
CHILL READINGS OF -15 TO NEAR -30 EXPECTED ACROSS MUCH OF THE
AREA. ALTHOUGH SNOWFALL SHOULD COME TO AN END DURING THE DAY
SUNDAY...YET ANOTHER ROUND OF COLD WIND CHILL READINGS NEAR -20
DEGREES WILL LIKELY PRESENT ITSELF TO PORTIONS OF THE AREA SUNDAY
NIGHT INTO MONDAY MORNING...PRIMARILY EAST OF HIGHWAY 281.
WITH THE EXCEPTION OF SOME LOW POPS BOTH WEDNESDAY AND FRIDAY OF
NEXT WEEK...THE REMAINDER OF THE LONG TERM FORECAST PERIOD REMAINS
DRY.
AS MENTIONED ABOVE...GUIDANCE SUGGESTS THE COLD LOW LEVEL AIR
MASS WILL PERSIST ACROSS THE REGION THROUGH SUNDAY NIGHT...WITH
HIGHS ON THE SUNDAY EXPECTED TO REMAIN IN THE SINGLE DIGITS ABOVE
AND BELOW ZERO AND LOWS REMAINING BELOW ZERO SATURDAY NIGHT AND
SUNDAY NIGHT. LOW LEVEL RETURN FLOW AND RESULTANT LOW LEVEL WARM
AIR ADVECTION SHOULD THEN PROVIDE A WARMING TREND TUESDAY
ONWARD...WITH HIGHS EVENTUALLY REACHING THE 50S BY THURSDAY AND
LOWS SETTLING IN THE 20S AND LOW 30S TO FINISH THE LONG TERM
FORECAST PERIOD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1057 PM CST FRI FEB 28 2014
MAIN CONCERN FOR KGRI IS TIMING OF SNOW AND LOWERING CIGS WITH
PCPN TODAY. FOR THE MAJORITY OF THE NIGHT CIGS SHOULD START AT VFR
LEVELS AND GRADUAL LOWER TO MVFR SATURDAY AS CLOUDS THICKEN WITH
INCREASING LIFT AS SYSTEM APPROACHES. CIGS ON SATURDAY SHOULD
MAINLY BE IN THE MVFR CATEGORY BUT CANNOT RULE OUT A BRIEF PERIOD
OF IFR CIGS AND VSBYS AS SNOW DEVELOPS. ATTM SNOW LOOKS TO REACH
KGRI AROUND MID DAY ON SATURDAY AND CONTINUE THROUGH THE AFTERNOON
BEFORE DIMINISHING DURING THE EVENING. LOOK FOR WINDS TO REMAIN
STEADY FROM THE NORTHEAST WITH GUSTS OVER 20KTS EXPECTED.
&&
.CLIMATE...
ISSUED AT 359 PM CST FRI FEB 28 2014
AVERAGE FEB TEMP AT GRAND ISLAND: AS OF MIDNIGHT IT SITS AT 23.4F
AND GIVEN THE LOW OF 15F THIS MORNING...AND THE PROJECTED HIGH OF
37F TODAY...IT LOOKS LIKE GRI WILL FINISH THE MONTH WITH AN AVG
TEMP OF 23.5F /5.5 COLDER THAN NORMAL/. THAT WILL MAKE THIS THE
COLDEST FEB SINCE 2001 WHEN THE AVG TEMP WAS 20.6F.
FOLLOWING BELOW IS A RECAP OF THE DAILY RECORD COLDEST HIGH
TEMPERATURES FOR GRAND ISLAND AND HASTINGS THAT WILL BE IN
JEOPARDY THIS WEEKEND. IN ADDITION TO POSSIBLE DAILY RECORDS...ITS
NOT OUT OF THE REALM OF POSSIBILITY THAT SUNDAY COULD COME VERY
CLOSE TO THE COLDEST MAXIMUM (HIGH) TEMPERATURE ON RECORD FOR ANY
DAY IN MARCH:
THE DAILY RECORDS FOR COLDEST MAX TEMP STAND AS FOLLOWS:
- MARCH 1: GRAND ISLAND...10 IN 1922
HASTINGS...15 IN 1980, 1916, 1913
- MARCH 2: GRAND ISLAND...10 IN 2002
HASTINGS...11 IN 2002
- MARCH 3: GRAND ISLAND...8 IN 1916
HASTINGS...10 IN 2002
THE COLDEST MAX TEMP ON RECORD FOR ANY DAY IN MARCH:
- GRAND ISLAND: 4 DEGREES ON 3-10-1948
- HASTINGS: 3 DEGREES ON 3-11-1948
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 4 AM TO 6 PM CST SATURDAY FOR
NEZ039>041-046>049.
KS...NONE.
&&
SHORT TERM...HALBLAUB
LONG TERM...WESELY
AVIATION...FAY
CLIMATE...PFANNKUCH/HALBLAUBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 405 PM CST FRI FEB 28 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 012215- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 405 PM CST FRI FEB 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. LIGHT SNOW WILL DEVELOP LATE TONIGHT...PRIMARILY ALONG AND NORTH OF INTERSTATE 80. WIND CHILL TEMPERATURES WILL DROP TO AS LOW AS 20 DEGREES BELOW ZERO AFTER 4 AM. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTH CENTRAL NEBRASKA...ALONG AND NORTH OF HIGHWAY 92. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR THE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. BANDS OF LIGHT SNOW WILL EXPAND ACROSS MUCH OF SOUTH CENTRAL NEBRASKA...AND POSSIBLY AS FAR SOUTH AS NORTH CENTRAL KANSAS. ALONG AND NORTH OF NEBRASKA HIGHWAY 92...1 OR 2 INCHES OF SNOW ACCUMULATION IS POSSIBLE. DANGEROUS WIND CHILLS WILL CONTINUE NORTH OF INTERSTATE 80 UNTIL LATE MORNING. THE LATEST WINTER WEATHER MESSAGE CONTAINS THE DETAILS. SNOWFALL WILL PERSIST ACROSS MUCH OF THE OUTLOOK AREA SATURDAY NIGHT INTO SUNDAY. AT THIS TIME ONE TO THREE INCHES OF SNOW ACCUMULATION IS EXPECTED SATURDAY NIGHT...WITH AN ADDITIONAL ONE TO FOUR INCHES EXPECTED DURING THE DAY SUNDAY. THE GREATEST SNOW ACCUMULATION BETWEEN SATURDAY NIGHT AND SUNDAY IS EXPECTED TO OCCUR ACROSS SOUTH AND SOUTHEASTERN PORTIONS OF THE OUTLOOK AREA. WIND CHILL READINGS OF 15 TO NEAR 30 DEGREES BELOW ZERO WILL OVERTAKE MUCH OF THE OUTLOOK AREA SATURDAY NIGHT AND SUNDAY. WIND CHILL READINGS OF 15 TO NEAR 30 DEGREES BELOW ZERO WILL THEN BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING FOR LOCATIONS ACROSS SOUTH CENTRAL NEBRASKA GENERALLY EAST OF HIGHWAY 281. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER... SPOTTERS SHOULD REPORT ANY SNOW ACCUMULATIONS 1 INCH OR MORE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB/BRYANT
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501087, 501088, 501089, 501090, 501091, 501092, 501093.